Alert archive / Minnesota / Wind Chill Advisories in 2021
Wind Chill Advisory 12, NWS Duluth, MN
NWS Duluth, MN issued this wind chill advisory at Feb 15, 2021, 10:03 AM CST for 10 counties in Minnesota; 8 counties in Wisconsin. It took effect at Feb 15, 2021, 6:00 PM CST. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Feb 15, 2021, 10:03 AM CST (16:03 UTC)
- In effect from
- Feb 15, 2021, 6:00 PM CST
- Expired
- Feb 16, 2021, 10:00 AM CST
- In force
- 16 hr
- Issued by
- NWS Duluth, MN
Counties Aitkin County, MN, Carlton County, MN, Cass County, MN, Cook County, MN, Crow Wing County, MN, Itasca County, MN, Koochiching County, MN, Lake County, MN, Pine County, MN, Saint Louis County, MN, Ashland County, WI, Bayfield County, WI, Burnett County, WI, Douglas County, WI, Iron County, WI, Price County, WI, Sawyer County, WI, Washburn County, WI
The radar
The Duluth radar (KDLH), 15 km from the middle of the area, began a volume at 15:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 4.1 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1090 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
177 WWUS43 KDLH 151603 WSWDLH URGENT - WINTER WEATHER MESSAGE National Weather Service Duluth MN 1003 AM CST Mon Feb 15 2021 ...One Last Night of Dangerous Cold... MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-160415- /O.EXP.KDLH.WC.W.0006.000000T0000Z-210215T1600Z/ /O.NEW.KDLH.WC.Y.0012.210216T0000Z-210216T1600Z/ Koochiching-North St. Louis-Northern Cook and Lake-North Itasca- Central St. Louis-Southern Lake-Southern Cook-North Cass- South Itasca-South Cass-Crow Wing-Northern Aitkin-South Aitkin- Carlton and South St. Louis-Pine-Douglas-Bayfield-Ashland-Iron- Burnett-Washburn-Sawyer-Price- Including the cities of International Falls, Ely, Isabella, Bigfork, Hibbing, Two Harbors, Silver Bay, Grand Marais, Walker, Grand Rapids, Pine River, Brainerd, Hill City, Aitkin, Duluth, Pine City, Hinckley, Superior, Washburn, Bayfield, Ashland, Hurley, Grantsburg, Spooner, Hayward, and Phillips 1003 AM CST Mon Feb 15 2021 ...WIND CHILL ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 10 AM CST TUESDAY... ...WIND CHILL WARNING HAS EXPIRED... * WHAT...Very cold wind chills expected. Wind chills as low as 35 below zero. * WHERE...Portions of north central and northwest Wisconsin and east central, north central and northeast Minnesota. * WHEN...From 6 PM this evening to 10 AM CST Tuesday. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ For more information from the National Weather Service visit http://weather.gov/Duluth
4 follow-up statements
953 WWUS43 KDLH 152325 WSWDLH URGENT - WINTER WEATHER MESSAGE National Weather Service Duluth MN 525 PM CST Mon Feb 15 2021 ...One Last Night of Dangerous Cold... MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-161130- /O.CON.KDLH.WC.Y.0012.210216T0000Z-210216T1600Z/ Koochiching-North St. Louis-Northern Cook and Lake-North Itasca- Central St. Louis-Southern Lake-Southern Cook-North Cass- South Itasca-South Cass-Crow Wing-Northern Aitkin-South Aitkin- Carlton and South St. Louis-Pine-Douglas-Bayfield-Ashland-Iron- Burnett-Washburn-Sawyer-Price- Including the cities of International Falls, Ely, Isabella, Bigfork, Hibbing, Two Harbors, Silver Bay, Grand Marais, Walker, Grand Rapids, Pine River, Brainerd, Hill City, Aitkin, Duluth, Pine City, Hinckley, Superior, Washburn, Bayfield, Ashland, Hurley, Grantsburg, Spooner, Hayward, and Phillips 525 PM CST Mon Feb 15 2021 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST TUESDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 35 below zero. * WHERE...Portions of north central and northwest Wisconsin and east central, north central and northeast Minnesota. * WHEN...Until 10 AM CST Tuesday. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ For more information from the National Weather Service visit http://weather.gov/Duluth
818 WWUS43 KDLH 160340 WSWDLH URGENT - WINTER WEATHER MESSAGE National Weather Service Duluth MN 940 PM CST Mon Feb 15 2021 ...One Last Night of Dangerous Cold... MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-161600- /O.CON.KDLH.WC.Y.0012.000000T0000Z-210216T1600Z/ Koochiching-North St. Louis-Northern Cook and Lake-North Itasca- Central St. Louis-Southern Lake-Southern Cook-North Cass- South Itasca-South Cass-Crow Wing-Northern Aitkin-South Aitkin- Carlton and South St. Louis-Pine-Douglas-Bayfield-Ashland-Iron- Burnett-Washburn-Sawyer-Price- Including the cities of International Falls, Ely, Isabella, Bigfork, Hibbing, Two Harbors, Silver Bay, Grand Marais, Walker, Grand Rapids, Pine River, Brainerd, Hill City, Aitkin, Duluth, Pine City, Hinckley, Superior, Washburn, Bayfield, Ashland, Hurley, Grantsburg, Spooner, Hayward, and Phillips 940 PM CST Mon Feb 15 2021 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST TUESDAY... * WHAT...Very cold wind chills. Wind chills as low as 40 below zero. * WHERE...Portions of north central and northwest Wisconsin and east central, north central and northeast Minnesota. * WHEN...Until 10 AM CST Tuesday. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ For more information from the National Weather Service visit http://weather.gov/Duluth
485 WWUS43 KDLH 161030 WSWDLH URGENT - WINTER WEATHER MESSAGE National Weather Service Duluth MN 430 AM CST Tue Feb 16 2021 ...DANGEROUS COLD CONTINUES THIS MORNING... Very cold Arctic air remained in place early this morning across the region. Winds were calm for most locations, but any puff of wind would push wind chills into the 30 to 45 below zero range this morning. Temperatures will climb quickly after sunrise and wind chills will follow suit. Wind chills are expected to warm above 25 below zero around 10 AM. MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-161600- /O.CON.KDLH.WC.Y.0012.000000T0000Z-210216T1600Z/ Koochiching-North St. Louis-Northern Cook and Lake-North Itasca- Central St. Louis-Southern Lake-Southern Cook-North Cass- South Itasca-South Cass-Crow Wing-Northern Aitkin-South Aitkin- Carlton and South St. Louis-Pine-Douglas-Bayfield-Ashland-Iron- Burnett-Washburn-Sawyer-Price- Including the cities of International Falls, Ely, Isabella, Bigfork, Hibbing, Two Harbors, Silver Bay, Grand Marais, Walker, Grand Rapids, Pine River, Brainerd, Hill City, Aitkin, Duluth, Pine City, Hinckley, Superior, Washburn, Bayfield, Ashland, Hurley, Grantsburg, Spooner, Hayward, and Phillips 430 AM CST Tue Feb 16 2021 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS MORNING... * WHAT...Very cold wind chills. Wind chills of 30 to 40 below zero. Wind chills may be as cold as 40 to 45 below zero for brief periods this morning. * WHERE...Portions of north central and northwest Wisconsin and east central, north central and northeast Minnesota. * WHEN...Until 10 AM CST this morning. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ For more information from the National Weather Service visit http://weather.gov/Duluth Huyck
416 WWUS43 KDLH 161601 WSWDLH URGENT - WINTER WEATHER MESSAGE National Weather Service Duluth MN 1001 AM CST Tue Feb 16 2021 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-161715- /O.EXP.KDLH.WC.Y.0012.000000T0000Z-210216T1600Z/ Koochiching-North St. Louis-Northern Cook and Lake-North Itasca- Central St. Louis-Southern Lake-Southern Cook-North Cass- South Itasca-South Cass-Crow Wing-Northern Aitkin-South Aitkin- Carlton and South St. Louis-Pine-Douglas-Bayfield-Ashland-Iron- Burnett-Washburn-Sawyer-Price- Including the cities of International Falls, Ely, Isabella, Bigfork, Hibbing, Two Harbors, Silver Bay, Grand Marais, Walker, Grand Rapids, Pine River, Brainerd, Hill City, Aitkin, Duluth, Pine City, Hinckley, Superior, Washburn, Bayfield, Ashland, Hurley, Grantsburg, Spooner, Hayward, and Phillips 1001 AM CST Tue Feb 16 2021 ...WIND CHILL ADVISORY HAS EXPIRED... Local wind chills to -25 F are possible through noon, but overall wind chills have warmed enough to allow the advisory to expire. $$ For more information from the National Weather Service visit http://weather.gov/Duluth
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this wind chill advisory went out at Feb 15, 5:11 AM CST, 4 hours 52 minutes earlier.
Area forecast discussion, Feb 15, 5:11 AM CST, 4 hours 52 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
511 AM CST Mon Feb 15 2021
.DISCUSSION...(Today through Sunday)
Issued at 318 AM CST Mon Feb 15 2021
Very cold temperatures continue for the next 36 hours before
noticeably warmer air begins to move in by Tuesday afternoon.
Warming temperatures continue through the extended.
Bitterly cold arctic air remains in place across the Northland
this morning. At 3 AM air temperatures were typically between 25
and 40 below zero. Wind Chill Warning looks good and have not made
changes with this update. Considerable ice cover has developed
over the southwest arm of Lake Superior over the past several days
and there is only a small area of open water available for lake-
effect snow as of this morning. A band of snow had developed
downwind over that open area and should continue to affect areas
near Port Wing and Herbster as far southeast as Moquah and Ashland
in northern portions of Bayfield and Ashland counties. Look for
that band to persist through this morning before winds aloft begin
to veer northeasterly this afternoon. The lake-effect band
should, at a minimum, orient northeast to southwest this afternoon
and additional areas of light snow may affect portions of
northwest Wisconsin downwind from the ice-free areas of the open
waters north and east of the Bayfield Peninsula. Temperatures
today will climb to a few degrees either side of zero. The core of
the Arctic airmass will migrate eastward today and tonight,
shifting east of the Northland. Look for afternoon cumulus to
develop once again over northern Minnesota and then dissipate
quickly after sunset.
With the coldest air aloft east of the area by tonight, but
surface high pressure remaining in place over the area yielding
light winds overnight, think we’ll have another night of
efficient radiational cooling. Have lowered forecast temps several
degrees, close to the 10th percentile of the NBM guidance. This
change results in temps between -25 and -35 degrees. Slightly
warmer values are likely along the North Shore due to downslope
winds keeping the boundary layer mixed overnight, and along the
South Shore where onshore winds will buoy temperatures. Winds
should be light overnight, which will limit the wind chills to the
25 to 40 degrees below zero range. A Wind Chill Advisory will
likely be needed overnight, but warning-level values are not
anticipated at this time.
A more significant pattern change begins Tuesday as the closed
upper-level low pushes off to the east. Southerly and south-
westerly low-level flow will develop with warm air advection
expected. Temperatures will trend noticeably warmer through the
rest of the week into the weekend. A shortwave trough will
propagate eastward across the Upper Midwest Wednesday. The
combination of height falls with the trough and isentropic forcing
for ascent in warm air advection should be sufficient to squeeze
a bit of light snow out of the column over central Minnesota into
northern Wisconsin. Have slight chance POPs for those times/areas
with this forecast.
The considerable ice cover which has developed over the southwest
arm of Lake Superior will limit lake-effect snow potential during
the extended. Southwest winds are forecast Tuesday night through
Thursday, which may be strong enough to push some of the ice out
into the open waters. Therefore have limited the LES potential in
northwest Wisconsin until after 12Z Friday, and then only slight
chances.
Some models indicate temperatures near or above freezing Sunday
and Monday. While warm air advection is expected, clouds may limit
insolation and the diurnal range. As a result, have lowered temps
at that time range 3 to 5 degrees toward the 25th percentile of
the NBM.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 511 AM CST Mon Feb 15 2021
High pressure remains in place across the Northland this period.
Lake-effect snow will impact areas near the Bayfield Peninsula
including K4R5 and KASX. MVFR ceilings are possible at times
mainly this morning at those fields. Diurnal cumulus should
develop once again across northern Minnesota this afternoon. Have
introduced a TEMPO for MVFR conditions at INL. Cumulus may develop
as far south as DLH, but should remain FEW/SCT there and at HIB.
HIB may also be affected by anthropogenic clouds at times today,
which may briefly lower ceilings. Confidence in timing and
potential with lower ceilings there is low, so have left them VFR
for now. Low-level flow will veer northeasterly this afternoon
into tonight and may push lake- effect clouds toward HYR. With the
dry upstream airmass in place, think the SCT group will be
sufficient at this time.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH -1 -25 8 -9 / 0 0 0 0
INL 0 -34 7 -19 / 0 0 0 0
BRD 0 -25 5 -11 / 0 0 0 0
HYR 1 -27 12 -11 / 0 0 0 0
ASX 2 -22 12 -9 / 30 10 10 0
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Wind Chill Warning until 10 AM CST this morning for WIZ001>004-
006>009.
MN...Wind Chill Warning until 10 AM CST this morning for MNZ010>012-
018>021-025-026-033>038.
LS...None.
&&
DISCUSSION...Huyck
AVIATION...HuyckHazardous weather outlook, Feb 15, 3:38 AM CST, 6 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 338 AM CST Mon Feb 15 2021 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-161130- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 338 AM CST Mon Feb 15 2021 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Today and Tonight Dangerous and life-threatening wind chills continue this morning with minimum values of 35 to 50 below zero expected. The wind chills are expected to climb above 20 below zero this afternoon. Dangerous wind chills of 25 to 40 below zero will develop once again tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Dangerous wind chills will linger Tuesday morning. .SPOTTER INFORMATION STATEMENT... Skywarn spotter activation is not anticipated today or tonight. Huyck More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
Nearby
Wind Chill Advisories in Minnesota, 2021Wind Chill Advisories in Wisconsin, 2021Every wind chill advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.